Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 200, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2018, 10:09 PM CDT for 6 counties in North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2018, 10:09 PM CDT (03:09 UTC)
- Expired
- Jul 10, 2018, 11:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 80.0 mph
Counties Burke County, ND, Divide County, ND, Mountrail County, ND, Renville County, ND, Ward County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 152 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 10:58 PM CDT | TSTM WND GST 70 | 5 N Lostwood, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 8:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2638 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted.
819
WUUS53 KBIS 110309
SVRBIS
NDC013-023-061-075-101-105-110415-
/O.NEW.KBIS.SV.W.0200.180711T0309Z-180711T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1009 PM CDT TUE JUL 10 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Ward County in north central North Dakota...
Western Renville County in north central North Dakota...
Burke County in northwestern North Dakota...
Williams County in northwestern North Dakota...
Mountrail County in northwestern North Dakota...
Divide County in northwestern North Dakota...
* Until 1115 PM CDT.
* At 1008 PM CDT, severe thunderstorms were located along a line
extending from 18 miles northeast of Crosby to near Noonan to
Epping, moving east at 65 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Williston, Stanley, Crosby, Bowbells, Tioga, Kenmare, Ray,
Berthold, Powers Lake, Grenora, Carpio, Lignite, Columbus, Portal,
Noonan, Wildrose, Epping, Ross, Battleview and Palermo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
&&
LAT...LON 4900 10172 4813 10172 4813 10309 4815 10310
4812 10322 4813 10359 4811 10404 4900 10405
TIME...MOT...LOC 0308Z 265DEG 56KT 4914 10309 4885 10305 4829 10340
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...80MPH
$$
HARGROVE4 follow-up statements
444
WWUS53 KBIS 110329
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1029 PM CDT TUE JUL 10 2018
NDC013-023-061-075-101-105-110415-
/O.CON.KBIS.SV.W.0200.000000T0000Z-180711T0415Z/
Ward ND-Renville ND-Burke ND-Williams ND-Mountrail ND-Divide ND-
1029 PM CDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN WARD...WESTERN RENVILLE...BURKE...NORTHEASTERN
WILLIAMS...MOUNTRAIL AND EASTERN DIVIDE COUNTIES...
At 1028 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northwest of Portal to 8 miles south of
Columbus to 8 miles southeast of Ray, moving east at 60 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Stanley, Crosby, Bowbells, Tioga, Kenmare, Ray, Berthold, Powers
Lake, Carpio, Lignite, Columbus, Portal, Noonan, Wildrose, Epping,
Ross, Battleview, Palermo, Flaxton and Donnybrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 10172 4813 10172 4813 10309 4815 10310
4812 10333 4813 10357 4856 10330 4900 10349
TIME...MOT...LOC 0328Z 266DEG 52KT 4908 10275 4879 10271 4823 10307
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...80MPH
$$
HARGROVE039
WWUS53 KBIS 110341
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1041 PM CDT TUE JUL 10 2018
NDC013-023-061-075-101-105-110415-
/O.CON.KBIS.SV.W.0200.000000T0000Z-180711T0415Z/
Ward ND-Renville ND-Burke ND-Williams ND-Mountrail ND-Divide ND-
1041 PM CDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN WARD...WESTERN RENVILLE...BURKE...NORTHEASTERN
WILLIAMS...MOUNTRAIL AND EASTERN DIVIDE COUNTIES...
At 1041 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Portal to 6 miles south of
Flaxton to 11 miles west of Ross, moving east at 65 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Stanley, Bowbells, Tioga, Kenmare, Ray, Berthold, Powers Lake,
Carpio, Lignite, Columbus, Portal, Noonan, Ross, Battleview, Palermo,
Flaxton, Donnybrook, Lostwood, Belden and Blaisdell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4900 10172 4813 10172 4813 10309 4815 10310
4812 10333 4812 10341 4866 10309 4900 10324
TIME...MOT...LOC 0341Z 265DEG 56KT 4910 10245 4881 10242 4825 10278
HAIL...0.75IN
WIND...70MPH
$$
HARGROVE950
WWUS53 KBIS 110344
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1044 PM CDT TUE JUL 10 2018
NDC013-023-061-075-101-105-110415-
/O.CON.KBIS.SV.W.0200.000000T0000Z-180711T0415Z/
Ward ND-Renville ND-Burke ND-Williams ND-Mountrail ND-Divide ND-
1044 PM CDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN WARD...WESTERN RENVILLE...BURKE...NORTHEASTERN
WILLIAMS...NORTHERN MOUNTRAIL AND EASTERN DIVIDE COUNTIES...
At 1044 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Portal to 5 miles south of
Flaxton to 10 miles southwest of Ross, moving east at 65 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Bowbells, Kenmare, Powers Lake, Carpio, Lignite, Columbus, Portal,
Noonan, Battleview, Flaxton, Donnybrook, Lostwood, Coulee, Tolley,
Norma, Larson, Niobe, Northgate, Coteau and Mcgregor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4840 10172 4842 10300 4871 10293 4900 10312
4900 10172
TIME...MOT...LOC 0344Z 265DEG 56KT 4910 10242 4881 10239 4825 10275
HAIL...0.75IN
WIND...70MPH
$$
HARGROVE982
WWUS53 KBIS 110406
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1106 PM CDT TUE JUL 10 2018
NDC023-105-110415-
/O.CAN.KBIS.SV.W.0200.000000T0000Z-180711T0415Z/
Williams ND-Divide ND-
1106 PM CDT TUE JUL 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILLIAMS AND
EASTERN DIVIDE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northwestern North Dakota.
LAT...LON 4842 10287 4873 10279 4900 10293 4900 10172
4840 10172
TIME...MOT...LOC 0405Z 265DEG 56KT 4913 10196 4884 10193 4828 10229
$$
NDC013-061-075-101-110415-
/O.CON.KBIS.SV.W.0200.000000T0000Z-180711T0415Z/
Ward ND-Renville ND-Burke ND-Mountrail ND-
1106 PM CDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN WARD...WESTERN RENVILLE...BURKE AND NORTHERN
MOUNTRAIL COUNTIES...
At 1105 PM CDT, severe thunderstorms were located along a line
extending from 18 miles northwest of Sherwood to 13 miles northeast
of Kenmare to 5 miles southeast of Stanley, moving east at 65 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters measured a 70 mph wind gust just
north of Lostwood.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Bowbells, Kenmare, Powers Lake, Carpio, Lignite, Columbus, Portal,
Battleview, Flaxton, Donnybrook, Lostwood, Coulee, Tolley, Norma,
Larson, Niobe, Northgate and Coteau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4842 10287 4873 10279 4900 10293 4900 10172
4840 10172
TIME...MOT...LOC 0405Z 265DEG 56KT 4913 10196 4884 10193 4828 10229
HAIL...0.75IN
WIND...70MPH
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:56 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 10, 8:56 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 856 PM CDT Tue Jul 10 2018 .UPDATE... Issued at 855 PM CDT Tue Jul 10 2018 Severe thunderstorm watch issued by Storm Prediction Center includes 11 counties in northwest and north central North Dakota...including Crosby, Williston, Watford City...east to Bottineau/Minot/Rugby. Increased chances of thunderstorms tonight, keeping the best chances across the northwest and north central. The northern portion of the line of Montana storms have maintained themselves both in strength and in a more continuous line...and continuing to push east towards the northwestern border of North Dakota. The storms in the southern portion of the Montana line have become more isolated and not as strong. The HRRR high res model keeps the line of storms more or less intact as it moves east across North Dakota, while the Experimental HRRR keeps only the northern portion intact as it progresses eastward across northern North Dakota. Thus have highest chances of thunderstorms across the north (where the severe thunderstorm watch is in effect) and lower chances across southwest and south central ND. UPDATE Issued at 630 PM CDT Tue Jul 10 2018 Some rather weak convection with mostly showers but some thundershowers developed this afternoon across northwest ND, and have moved east into north central ND. Expect this isolated convection to continue east. Attention turns to our north in Saskatchewan, where this convection appears linked to the north central ND convection, likely associated with upper level impulses riding the h500 ridge - the Canadian convection a bit stronger as the mid-level thermal capping is stronger across North Dakota. This convection should also continue eastward/northeastward. Main attention is focused over southwestern Saskatchewan and central Montana, where a line of strong to severe storms had developed during the mid-afternoon hours. These storms are associated with a set of upper level impulses out ahead of an upper level low pressure system moving east across Alberta into Saskatchewan tonight. Models show the stronger impulses lifting northeast into Saskatchewan and Manitoba tonight, clipping northwest into north central North Dakota. Latest iterations of short term high res models would suggest this line of storms arriving at the western border of ND around 9 pm CDT/8 pm MDT. Some of these models show some convection perhaps holding together farther south (going into southwestern ND as well) while others maintain a more northern boundary to the convection in northwestern ND. Later updates should address these trends. && .SHORT TERM...(This evening through Wednesday) Issued at 322 PM CDT Tue Jul 10 2018 Severe thunderstorm potential northwest North Dakota headlines the short term highlight. Latest water vapor imagery indicates shows our next 500mb/700mb shortwave trough now located over the chimney stack of Idaho. Associated surface cold front stretching from western Montana south into eastern Idaho. Both features will propagate east this afternoon and evening, reaching western North Dakota by around sunset, and continuing to move across central ND overnight/through early Wednesday morning. Height falls indicated per model data and SPC mesoanalysis are underway across the west, and will fall more noticeably this evening. Latest Convective Allowing Models fairly consistent with a line of severe thunderstorms stretching from western Saskatchewan into Divide and portions of northern Divide counties by around 03z-04z/10PM-11PM CDT Tuesday. They will continue to sweep east into Burke and along the northern border through 08z, weakening as they move farther east. There could be isolated showers/thunderstorms along the front farther to the south, but overall, much weaker instability and shear should inhibit any threat of widespread severe weather. The cold front will be through the James River Valley by 18z-00z Wednesday. Lingering showers and some thunderstorms through south central North Dakota in the morning, then drier air/less humid air will sweep from west to east in the afternoon. Dewpoints will be in the 50s west and central, with lower 70s lingering across the southern James River Valley. A marginal risk for severe weather continues across the southern James River Valley Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 322 PM CDT Tue Jul 10 2018 Weak cyclonic flow transitions to broad anticyclonic Thursday through Saturday afternoon with mainly a dry forecast. The one exception would be Wednesday night across far southern North Dakota where some shower activity from South Dakota may shift into our far southern counties. Other than that, the next potential severe weather threat looks to come Saturday afternoon through Saturday night as a strong cold front sweeps from northwest to southeast associated with a southern Canadian upper low. Behind it Sunday and through Tuesday, expect much cooler and drier air with highs in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 630 PM CDT Tue Jul 10 2018 Threat for thunderstorms highest at KISN/KMOT from 03z through 08z Wednesday. Still some uncertainty if the TAF sites will have a direct impact at this time, but have introduced a tempo group at KISN since storms forecast to reach there around 03z. For now, will maintain a VCTS at KMOT. If something does develop, wind gusts to 65kt and hail to one inch diameter would be the main threats. Rest of the terminals should have a minimal threat at best and will keep any mention of precipitation out of the forecast for now. Vfr cigs/vsbys for now. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...KS LONG TERM...KS AVIATION...JV
Hazardous weather outlook, Jul 10, 9:17 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 917 PM CDT Tue Jul 10 2018 NDZ001>005-009>013-017-120230- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- 917 PM CDT Tue Jul 10 2018 /817 PM MDT Tue Jul 10 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Thunderstorms moving east across northwest and north central North Dakota late this evening and tonight...some possibly severe with damaging winds and large hail as the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms return Saturday afternoon through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. NDZ018>023-025-031>037-040>048-050-051-120230- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 917 PM CDT Tue Jul 10 2018 /817 PM MDT Tue Jul 10 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms return Saturday afternoon through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. JV
In the hours before
Local storm report, Jul 10, 9:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
926 PM CDT TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TORNADO 1 SSW WATFORD CITY 47.78N 103.29W
07/10/2018 MCKENZIE ND NWS STORM SURVEY
*** 1 FATAL, 28 INJ ***
TIME ESTIMATED BASED ON RADAR AND EYE
WITNESS REPORTS. EXTENSIVE AND SEVERE DAMAGE
AT AN RV / TRAILER PARK ON THE SOUTHWEST
SIDE OF WATFORD CITY. NWS DAMAGE SURVEY
CONFIRMS EF2 TORNADO AND BASED ON THAT
ESTIMATES WIND SPEEDS AROUND 127 MPH. MANY
SINGLE WIDE MANUFACTURED HOMES AND RVS
DESTROYED. POWER POLES SNAPPED. STORAGE
BUILDINGS AND VEHICLES DESTROYED.
WEATHER.GOV/BIS HAS MORE DETAILS. INJURIES
AND FATALITY BASED ON NEWS REPORTS.
&&
JP MARTINLocal storm report, Jul 10, 9:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST ALKABO 48.87N 103.89W
07/10/2018 M50 MPH DIVIDE ND PUBLIC
50 MPH WINDS LASTED FOR 5-7 MINUTES. 1 INCH
OF RAIN IN 15 MINUTES.
&&
JVThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:19 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 56 min |
| Jul 10, 11:07 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, McHenry, Mountrail, Renville, Ward | 53 min |
| Jul 10, 11:58 PM CDT | Special Weather Statement | BIS | Bottineau | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.